In the past decade, the effects of antidepressants on the QT interval and the subsequent risk of cardiac arrhythmias have become a notable concern. When the FDA released a drug safety communication about the risk of abnormal changes in the electrical activity of the heart with citalopram, providers learned to consider this risk as not only an adverse effect of a specific medication, but also the consequence of drug-drug interactions.
Dr. Murphy is Clinical Pharmacy Specialist, Mental Health, VA Ann Arbor Healthcare System; Ms. Choi is a PharmD Candidate, University of Michigan College of Pharmacy; Dr. Bostwick is Associate Chair and Clinical Associate Professor, Department of Clinical Pharmacy, University of Michigan College of Pharmacy and Clinical Pharmacist in Psychiatry, Michigan Medicine, Ann Arbor, MI.
In the past decade, the effects of antidepressants on the QT interval and the subsequent risk of cardiac arrhythmias have become a notable concern. When the FDA released a drug safety communication about the risk of abnormal changes in the electrical activity of the heart with citalopram, providers learned to consider this risk as not only an adverse effect of a specific medication, but also the consequence of drug-drug interactions.1
While the caution exhibited by prescribers following the FDA warning about citalopram is understandable, the recommended changes in the prescribing of citalopram based solely on QT interval prolongation have had unintended consequences. Recent studies that evaluated the impact of these prescribing changes have shown increased rates of hospitalizations, along with increases in the number of prescriptions for benzodiazepines and sedative-hypnotics, since the lower maximum dose was instituted. Moreover, the association between citalopram and ventricular arrhythmias and mortality has not been verified in studies of citalopram doses greater than 40 mg. Therefore, clinical judgment and risks versus benefits need to be considered when prescribing antidepressants that may affect the QT interval.
When a patient is assessed for antidepressant therapy, providers should keep the risk factors for QT prolongation in mind (Table 1). A thorough medical history, laboratory monitoring, and a baseline electrocardiogram (ECG) may be necessary to identify patients at risk for QT prolongation before starting an antidepressant that may prolong QT interval. Significant QT prolongation may occur through drug-drug interactions when another medication known to affect the QT interval is used concomitantly or when a medication alters the metabolism of another drug with known effects on the QT interval. This potential should always be considered when a new medication is added, even when therapy is brief, such as with antibiotics or antiemetics.
Choosing an antidepressant
QT prolongation risk varies with each antidepressant, and specific medications should be chosen with consideration of these differences. Case reports of QT prolongation have been published with all of the SSRIs, with the exception of paroxetine, but many of these events were in the context of an overdose, inherent risk factors, and concomitant use of other medications known to increase the QT interval, which makes it difficult to draw conclusions.
Beach and colleagues2 emphasize that SSRIs, including fluoxetine and paroxetine, are not statistically significantly associated with QT prolongation, as indicated by comprehensive, prospective studies regarding the corrected QT (QTc) interval. More caution should be used with escitalopram than with other SSRIs (excluding citalopram) because it causes a slight increase in the QTc interval. However, the increase is less than the increase associated with therapeutic doses of citalopram, and it is within the FDA-approved dosing range (Table 2).2,3 (Although the FDA has not issued any warning about QT prolongation with escitalopram, other countries’ regulatory bodies have issued warnings similar to those for citalopram.)
TCAs and SNRIs have also been shown to prolong the QT interval to varying degrees. Certain TCAs (eg, amitriptyline, maprotiline) may lead to QT prolongation, although others do not (eg, clomipramine).2 The risk of QT prolongation is similarly low for the SNRIs, including duloxetine and desvenlafaxine.2,4 Venlafaxine may require more caution, particularly in cases of overdose, and in elderly patients or those with hepatic impairment. Therapeutic use of bupropion and mirtazapine is likely safe; however, bupropion overdoses have been associated with QT prolongation.4
Table 3 provides a comparison of QT prolongation risk among antidepressants. Selecting an alternative antidepressant to citalopram or agents that may be considered “higher risk” can be useful for patients with many risk factors for QT prolongation. This is not always necessary in healthy patients or in patients who are responding well to the medication with normal laboratory parameters and ECG. Treatment decisions must be individualized, based on patients’ risk factors, target symptoms, cost, etc.
Increases in the QT interval are significant because they increase the risk of torsades de pointes and other serious cardiac events. However, increases, such as the reported average 18.5-ms increase associated with 60 mg of citalopram, may not be clinically significant, because QT prolongation indicates only the potential for an event to occur.3 Use of citalopram and other antidepressants associated with an increased risk of QT interval prolongation is possible through proper monitoring and judicious use.
Monitoring throughout the course of treatment is necessary because QT interval prolongation can occur anywhere from the first 5 days of treatment to after 30 days of treatment.5 To monitor a patient’s QT interval, an initial baseline ECG and electrolyte panels are recommended with periodic monitoring to follow.
Trinkley and colleagues5 recommend that patients with one or more risk factors, such as female sex or age older than 65 years, should be monitored more closely with ECGs and electrolyte panels every month for the first 6 months and monitored once every 6 to 12 months thereafter. QTc is most commonly obtained through Bazett’s formula, although it is unable to correct for fast and slow heart rates. In general, any QTc above 500 ms requires discontinuation of the medication, while a modification of therapy may be necessary with intervals of 470 to 500 ms in males and 480 to 500 ms in females.2,5
The FDA alert that highlights the risk of QT prolongation associated with citalopram illustrates concerns about drug-induced QT prolongation; however, the risk with citalopram is not much higher than that associated with other medications and is typically clinically insignificant. Unnecessary changes in therapy in patients whose condition is stable on citalopram can prove harmful. Antidepressants, like all other medications, come with risks, but with knowledge and proper monitoring, the risk associated with QT interval prolongation can be safely managed.
The authors report no conflicts of interest concerning the subject matter of this article.
1. Gerlach LB, Kales HC, Maust DT, et al. Unintended consequences of adjusting citalopram prescriptions following the 2011 FDA warning. Am J Geriatr Psychiatry. 2017;25:407-414.
2. Beach SR, Celano CM, Noseworthy PA, et al. QTc prolongation, torsades de pointes, and psychotropic medications. Psychosomatics. 2013;54:1-13.
3. Funk KA, Bostwick JR. A comparison of the risk of QT prolongation among SSRIs. Ann Pharmacother. 2013;47:1330-1341.
4. Jasiak NM, Bostwick JR. Risk of QT/QTc prolongation among newer non-SSRI antidepressants. Ann Pharmacother. 2014;48:1620-1628.
5. Trinkley KE, Page RL II, Lien H, et al. QT interval prolongation and the risk of torsades de pointes: essentials for clinicians. Curr Med Res Opin. 2013;29: 1719-1726.
6. US Food and Drug Administration. FDA Drug Safety Communication: Revised Recommendations for Celexa (citalopram hydrobromide) Related to a Potential Risk of Abnormal Heart Rhythms With High Doses. www.fda.gov/Drugs/DrugSafety/ucm297391. Accessed September 7, 2017.